Alert archive / Oregon / Hazardous Seas Warnings in 2021

Hazardous Seas Warning 50, NWS Medford, OR

August 22, 2021

NWS Medford, OR issued this hazardous seas warning at Aug 22, 2021, 2:41 AM PDT. It took effect at Aug 22, 2021, 11:00 AM PDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2021, 2:41 AM PDT (09:41 UTC)
In effect from
Aug 22, 2021, 11:00 AM PDT
Expired
Aug 23, 2021, 11:00 AM PDT
In force
24 hr
Issued by
NWS Medford, OR

The text

As transmitted.

996 
WHUS76 KMFR 220941
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
241 AM PDT Sun Aug 22 2021

PZZ356-376-222300-
/O.EXT.KMFR.SC.Y.0080.000000T0000Z-210824T0600Z/
/O.NEW.KMFR.SE.W.0050.210822T1800Z-210823T1800Z/
/O.NEW.KMFR.GL.W.0030.210823T1800Z-210824T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
241 AM PDT Sun Aug 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT MONDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 AM THIS MORNING TO
11 AM PDT MONDAY...
...GALE WARNING IN EFFECT FROM 11 AM TO 11 PM PDT MONDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 7 to 10 ft. For the Gale Warning, north winds 25 to 35 kt
  with gusts up to 40 kt and seas 8 to 11 ft. For the Small Craft
  Advisory, north winds 20 to 30 kt with gusts up to 35 kt and
  seas 6 to 9 ft.

* WHERE...Steep seas south of Port Orford this morning. Then,
  steep seas all areas late this morning through Monday morning
  except for very steep seas south of Gold Beach from 3 to 40 nm
  from shore. Then, steep seas all areas Monday afternoon and 
  evening except for gales south of Port Orford beyond 3 nm from 
  shore.

* WHEN...For the Hazardous Seas Warning, from 11 AM this morning 
  to 11 AM PDT Monday. For the Gale Warning, from 11 AM to 11 PM 
  PDT Monday. For the Small Craft Advisory, until 11 PM PDT 
  Monday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-370-222300-
/O.EXT.KMFR.SC.Y.0081.210822T1800Z-210824T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
241 AM PDT Sun Aug 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT MONDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and steep
  wind driven seas 5 to 7 ft late this morning through Monday 
  morning. Then, north winds 15 to 25 kt with gusts up to 35 kt 
  and seas 6 to 9 ft during Monday afternoon and evening.

* WHERE...All areas south of Reedsport.

* WHEN...From 11 AM this morning to 11 PM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
294 
WHUS76 KMFR 222019
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
119 PM PDT Sun Aug 22 2021

PZZ356-376-231200-
/O.EXT.KMFR.SC.Y.0080.000000T0000Z-210824T1800Z/
/O.CON.KMFR.SE.W.0050.000000T0000Z-210823T1800Z/
/O.CON.KMFR.GL.W.0030.210823T1800Z-210824T0600Z/
/O.NEW.KMFR.SE.A.0019.210824T0600Z-210824T1800Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
119 PM PDT Sun Aug 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT TUESDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 AM PDT
MONDAY...
...GALE WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT
MONDAY...
...HAZARDOUS SEAS WATCH IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...

* WHAT...For the Gale Warning, north winds 20 to 30 kt with gusts
  up to 40 kt and wind-driven seas 8 to 11 ft. For the Hazardous
  Seas Warning, very steep, wind-driven seas 7 to 10 ft. For the 
  Small Craft Advisory, north winds 20 to 30 kt with gusts up to 
  40 kt and wind-driven seas 7 to 11 ft.

* WHERE...The Gales and Hazardous Seas Warning will be from Port
  Orford south between 2 and 30 NM, and with the steepest seas and
  strongest winds from Pistol River south between 2 and 60 NM. 
  The Hazardous Seas Watch is for the same area. Small Craft 
  Advisory conditions are expected for all other areas.

* WHEN...For the Hazardous Seas Warning, until 11 AM PDT Monday. 
  For the Gale Warning, from 11 AM to 11 PM PDT Monday. For the 
  Small Craft Advisory, until 11 AM PDT Tuesday. For the 
  Hazardous Seas Watch, from Monday evening through Tuesday 
  morning.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-370-231200-
/O.EXT.KMFR.SC.Y.0081.000000T0000Z-210824T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
119 PM PDT Sun Aug 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT TUESDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and steep
  wind-driven seas 5 to 7 ft late this morning through Monday
  morning. Then, north winds 15 to 20 kt with gusts up to 25 kt 
  and wind-driven seas 6 to 9 ft.

* WHERE...All areas south of Reedsport.

* WHEN...Until 11 AM PDT Tuesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
542 
WHUS76 KMFR 230948
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
248 AM PDT Mon Aug 23 2021

PZZ356-376-232300-
/O.CON.KMFR.SE.W.0050.000000T0000Z-210823T1800Z/
/O.CON.KMFR.SC.Y.0080.000000T0000Z-210824T1800Z/
/O.CON.KMFR.GL.W.0030.210823T1800Z-210824T0600Z/
/O.CON.KMFR.SE.A.0019.210824T0600Z-210824T1800Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
248 AM PDT Mon Aug 23 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
TUESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING...
...HAZARDOUS SEAS WATCH REMAINS IN EFFECT FROM THIS EVENING
THROUGH TUESDAY MORNING...

* WHAT...For the Gale Warning, north winds 25 to 35 kt with gusts
  up to 40 kt and wind-driven seas 8 to 11 ft. For the Hazardous
  Seas Warning, very steep, wind-driven seas 7 to 10 ft. For the
  Small Craft Advisory, north winds 20 to 30 kt with gusts up to
  35 kt and wind-driven seas 6 to 9 ft.

* WHERE...The Gales and Hazardous Seas Warning will be from Port 
  Orford south between 2 and 30 NM, and with the steepest seas 
  and strongest winds from Pistol River south between 2 and 60 
  NM. The Hazardous Seas Watch is for the same area. Small Craft 
  Advisory conditions are expected for all other areas.

* WHEN...For the Hazardous Seas Warning, until 11 AM PDT Monday. 
  For the Gale Warning, from 11 AM to 11 PM PDT Monday. For the 
  Small Craft Advisory, until 11 AM PDT Tuesday. For the 
  Hazardous Seas Watch, from Monday evening through Tuesday 
  morning.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-370-232300-
/O.CON.KMFR.SC.Y.0081.000000T0000Z-210824T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
248 AM PDT Mon Aug 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
TUESDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and steep
  wind-driven seas 5 to 7 ft through this morning. Then, north 
  winds 15 to 20 kt with gusts up to 25 kt and wind-driven seas 6 
  to 9 ft.

* WHERE...All areas south of Reedsport.

* WHEN...Until 11 AM PDT Tuesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Aug 21, 10:44 PM PDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 21, 10:44 PM PDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1044 PM PDT Sat Aug 21 2021

.Updated Aviation Discussion.

.UPDATE...
An update has been sent this evening to refine some forecast
elements based on newer data. Edits were made to sky cover
through Sunday evening, to smoke in the present weather grids
through Monday afternoon, and temperatures through Monday
afternoon.

&&

.DISCUSSION...
The thick smoke that has periodically plagued the Rogue Valley
from Medford to Ashland and surrounding areas in recent days has
shifted it's focus northeastward this evening. Diamond Lake
Resort's PurpleAir sensor was indicating an instantaneous AQI of
543 at last check. Poor air quality extends from that area
southeastward into the Klamath and Tule Lake Basins.

Overnight into the morning the HRRR Smoke Model suggests that the
smoke from the fires in the Umpqua Basin will split to areas on both
sides of the Cascades again, likely resulting in some spill over
into the Rogue Valley by morning. On Sunday afternoon this is
likely to flush eastward again, but an elevated smoke deck from
the California fires is expected to linger overhead through the
day over SE Jackson County. This is likely to keep temperatures
below guidance in many areas affected by the smoke, once again.

Otherwise, the forecast remains on track for little change in the
day to day weather through about the middle of next week, though
there is an upper level shortwave trough that will ride through
Tuesday into Wednesday that bears some watching for stirring
things up a bit more then. ~BTL

&&

.AVIATION...22/06Z TAFs...Along the coast and just offshore, the
latest satellite image shows marine stratus forming along the coast
and spreading south, including North Bend and should continue to
push south to around Cape Blanco. MVFr ceilings are likely, lowering
to IFR later tonight into Sunday morning. The marine stratus will
gradually burn off with ceilings improving to MVFR between 16-18z,
then VFR around midday at North Bend. Meanwhile offshore flow south
of Cape Blanco should be sufficient enough to prevent marine stratus
from forming.

Inland west of the Cascades, VFR ceilings will continue, with marine
stratus forming and/or pushing into the Coquille Basin in the next 2-
3 hours, then into the Umpqua Basin and Illinois Valley later
tonight with MVFR ceilings at Roseburg towards daybreak Sunday.
Medford is expected to remain VFR through the TAF period. There is a
slight chance visibility could lower to MVFR late tonight into
Sunday morning, but confidence is not high enough to include it in
the Medford TAF.

East of the Cascades, smoke from the fires in Douglas County will
result in MVFR visibility at Klamath Falls through Sunday morning.
Winds will shift to the southwest in the afternoon and bring smoke
in from the fires in California, therefore MVFR conditions due to
visibility is expected to continue. -Petrucelli

&&

.MARINE...Updated 120 PM PDT Saturday, 21 August 2021...A thermal
trough along the southern Oregon Coast will persist into early next
week with moderate to strong winds (strongest during the afternoon
and evening hours) and steep wind driven seas, especially south of
Cape Blanco. The remnants of a front will likely briefly weaken this
pattern Tuesday into Wednesday. Then then thermal trough will likely
restrengthen late Wednesday into Thursday and persist into the
weekend. /BR-y

&&

.FIRE WEATHER...Updated 130 PM PDT Saturday 21 August 2021...An
upper trough is moving through our area today. This trough produced
a strong marine push last night and the effects of this push are
still being felt across the area in the form of elevated humidities
and relatively cool temperatures. We will also see some gusty west-
northwest winds later this afternoon and evening as stronger winds
mix down from aloft. Stratus will surge onshore again tonight but to
a slightly lesser degree than last night. This will result in good
humidity recoveries again tonight. However, the air mass is
beginning to dry out aloft, so the higher elevations of western
Siskiyou County will see only moderate recoveries tonight.

Weak upper troughiness remains over the PacNW tomorrow through at
least Thursday, and this will promote near normal temperatures and
humidities, typical diurnal winds, and no threat for precipitation.
Guidance generally suggests a warming and drying trend late next
week into next weekend as a ridge builds over the area. However,
guidance is split as to the strength of this ridge and the resulting
warming. However, we do expect to warm to at least a little above
normal by next weekend with the potential for increasing offshore
(northeast) winds and poorer humidity recoveries. -Wright

&&

.PREV DISCUSSION... /Issued 449 PM PDT Sat Aug 21 2021/

Updated Aviation Discussion.

DISCUSSION...Satellite imagery shows mainly clear skies across
southern Oregon and northern California with a few cumulus here
and there. Additionally, smoke remains intermittent across
portions of Jackson County, the East Side, and northern California.
Breezy winds from the west may help Jackson County clear out
briefly this evening, but the other areas will remain smoky.

This set of circumstances is consistent with a trough that is
digging southeastward across the Pacific Northwest today and will
exit the area tonight into tomorrow. This gave us our strong
marine push early this morning, and expect another marine push
tonight with marine stratus returning to the Coast and Umpqua
Basin. There is a reasonable chance that the marine stratus could
spill over into Jackson County once again tonight.

Once this system leaves, the Pacific Northwest will remain in a
zonal flow pattern with very weak troughs continually moving
through through mid-week. This will create the potential for
additional marine pushes across the west side, breezy winds and
cooler temperatures for most of southern Oregon and northern
California. Precipitation, however, is not expected within the
forecast period except for light drizzle with the aforementioned
marine pushes, largely closer to the coast--but it likely would
not measure.

Although this pattern continues for most of the week, models
diverge their trend with the GFS ensemble trying to show more of
a ridging pattern and the ECMWF ensemble showing more of a
progressive "troughy" pattern. Although have largely based the
forecast on the National Blend of Models, did not allow the full
trend back to the thermal trough ridge with triple digit
temperatures in west side valleys and mid 90s east of the
Cascades. This is largely due to the fact that the NBM is leaning
heavily on the GFS in this instance, and the GFS ensemble is not
100 percent on board with the strong ridge/thermal trough pattern.
As such, it will be prudent to monitor these trends as another 100
degree day in Medford would have us break our record of the number
of hundred degree days in a year. The current record is 23 days of
100 degrees or more, and it was set in 1990. For 2021 in Medford,
we are currently sitting at 23 days of 100 degree plus days this
year. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.

Pacific Coastal Waters...
- Small Craft Advisory until 5 PM PDT Monday for PZZ356-376.
- Small Craft Advisory from 11 AM Sunday to 5 PM PDT Monday for
  PZZ350-370.

BTL/MAP/MNF

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:41 AM PDTGale WarningMFR44 hr
Aug 22, 1:19 PM PDTHazardous Seas WatchMFR24 hr

Nearby

Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.